Tornadoes · United States · Texas · 2019

Unrated tornado, Comstock, Texas, May 2, 2019

This Unrated tornado ran 0.4 miles across Val Verde County on May 2, 2019, touching down at 9:20 PM CDT and reaching 10 yards wide. It killed nobody.

The rating scale

Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.

  1. EF065 to 85 mph

    Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.

  2. EF186 to 110 mph

    Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.

  3. EF2111 to 135 mph

    Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.

  4. EF3136 to 165 mph

    Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.

  5. EF4166 to 200 mph

    Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.

  6. EF5over 200 mph

    Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.

  7. Unratedthis tornado

    The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.

The record

Rating
Unrated
Date
May 2, 2019
Touchdown
9:20 PM CDT (02:20 UTC)
Lifted
9:21 PM CDT (02:21 UTC)
On the ground
1 minutes
Path length
0.4 miles (0.6 km)
Path width
10 yards (9 m)
Deaths
0
Injuries
0
County
Val Verde County
Touchdown point
29.790, -101.090
Lift-off point
29.785, -101.087
Record number
1905022020-01

What the Weather Service recorded

A mid to upper level shortwave trough moved out of Northern Mexico. As it interacted with a dryline, thunderstorms developed. Some storms moved into South Central Texas and produced a tornado, large hail, and heavy rain that led to flash flooding.

A storm chaser reported a tornado in open country approximately nine miles northeast of Comstock. No damage was reported.

From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.

The warnings

1 minute of warning. NWS EWX issued a tornado warning for this county at 02:19 UTC, 1 minute before the tornado touched down, in force until 02:45 UTC.

The county was under a severe thunderstorm watch, issued at 23:57 UTC and running to 06:54 UTC.

Issued (UTC)ExpiredProductOffice
16:55 UTC23:57 UTCSevere Thunderstorm WatchEWX
23:57 UTC06:54 UTCSevere Thunderstorm WatchEWX
00:37 UTC02:00 UTCSevere Thunderstorm WarningEWX
01:00 UTC04:00 UTCFlood AdvisoryEWX
01:19 UTC02:45 UTCSevere Thunderstorm WarningEWX
01:41 UTC02:03 UTCTornado WarningEWX
01:59 UTC03:00 UTCSevere Thunderstorm WarningEWX
02:19 UTC02:45 UTCTornado WarningEWX
02:34 UTC03:00 UTCSevere Thunderstorm WarningEWX
02:58 UTC04:00 UTCSevere Thunderstorm WarningEWX
03:46 UTC09:45 UTCFlood AdvisoryEWX
03:56 UTC05:00 UTCSevere Thunderstorm WarningEWX
04:29 UTC05:21 UTCSevere Thunderstorm WarningEWX
05:00 UTC05:23 UTCSevere Thunderstorm WarningEWX
06:32 UTC13:36 UTCFlood WarningEWX
06:42 UTC07:22 UTCSevere Thunderstorm WarningEWX

Every warning and watch covering the touchdown point that day, from the Iowa Environmental Mesonet's archive of National Weather Service products. Lead time is measured from the issue of the warning in force to the touchdown time in the database, both of which were recorded to the minute by different people.

The forecast that day

The Storm Prediction Center had this point in a Slight Risk, with a 0.02 chance of a tornado within 25 miles. The outlook in force was issued at 00:55 UTC.

SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.

What forecasters said that day

The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Austin/San Antonio, TX wrote its last area forecast discussion before the tornado touched down at May 2, 8:59 PM CDT, 21 minutes earlier.

Area forecast discussion, May 2, 8:59 PM CDT, 21 minutes before
Area Forecast Discussion
National Weather Service Austin/San Antonio TX
859 PM CDT Thu May 2 2019

.UPDATE...
Earlier convection across Central Texas and the Hill Country has
shifted east, leaving a swath of 1 to over 3 inches of rain across
Gillespie County in its wake. Farther west, strong to severe
thunderstorms were developing along a remnant outflow boundary
stretching from Fort Stockton to Rocksprings to Pleasanton. The 00Z
Del Rio sounding sampled the environment ahead of this boundary,
which was characterized by over 3000 J/kg of surface based CAPE, over
30 knots of effective bulk shear, with backed winds through the
lowest 7000 feet of the sounding. This means that not only organized
thunderstorms are possible ahead of the boundary, but the instability
present will continue to promote rapid thunderstorm intensification.
Thick mid-level CAPE profiles and mid-level dry air will create a
favorable environment for updraft acceleration and consequently large
hail/damaging winds, with the backed winds creating at least a
transient tornado threat within the vicinity of the outflow boundary.
High resolution guidance has struggled to capture the evolution of
events today and primarily relying on short term extrapolation of
trends for the forecast through the remainder of the evening hours.
Expect nocturnal stabilization should allow for activity along the
Rio Grande to wane with a break in rain possible for a few hours this
evening. A developing 20-25 knot low level jet overnight should
allow for scattered showers and a few thunderstorms to redevelop
across the region after midnight into the pre-dawn hours.

Updated grids to account for temperature and radar trends behind the
outflow boundary as well as made minor grid updates for the issuance
of Severe Thunderstorm Watch 123.

&&

.PREV DISCUSSION... /ISSUED 720 PM CDT Thu May 2 2019/

AVIATION...
VFR conditions will deteriorate to MVFR/high end IFR overnight as a
low level jet strengthens across South Central Texas. Most convection
has remained outside of the terminals tonight but will continue to
monitor and amend should TSRA look to impact a terminal, especially
with a secondary round developing near DRT early this evening. An
outflow boundary moving across SAT/SSF will allow for a north to
northeast wind to prevail at AUS and the San Antonio terminals early
in the TAF period with winds veering to the east/southeast as the
boundary moves farther away from the terminals. Expect east to
southeast winds to prevail through the remainder of the period in the
5-10 knot range.

Confidence is low in the TAF beyond the first 6 hours as disturbances
moving across the region in the west/southwest flow aloft and the
presence of leftover boundaries from rain tonight will ultimately
affect SHRA/TSRA development during the day Friday. Have included a
VCTS for anticipated peak heating but adjustments in timing are
expected in future issuances.

PREV DISCUSSION... /ISSUED 330 PM CDT Thu May 2 2019/

SHORT TERM (Tonight through Friday Night)...
A fairly complex forecast is in store for this afternoon and evening
across south central Texas. Current radar data shows a slow weakening
trend in the supercell along the Sutton and Edwards county line.
However, we are seeing some clearing of skies farther south and west
along the Rio Grande and even as far west as eastern Brewster county
in the lower Trans Pecos region. For the remainder of this afternoon
into the early evening hours, areas along the Rio Grande and nearby
portions of the southern Edwards Plateau and western Hill Country
will remain favored for additional shower and thunderstorm
development. SPC mesoscale analysis products show the atmosphere is
uncapped with MLCAPEs in the 3000-3500 J/kg range along the Rio
Grande. The cap has also eroded and with additional daytime heating,
this area will be favored for additional strong to severe
thunderstorms. Farther east across the remainder of the Hill country
and into the I-35 corridor, persistent cloud cover and cooler
temperatures should keep convective development limited to mainly
isolated to scattered. However, should the area of thunderstorms
across the Rio Grande get organized, we could see convection trend
upward across the Hill Country and I-35 corridor this evening.
Finally, across the coastal plains we have seen more sunshine and
could see at least some scattered strong convection this afternoon
and evening. The main severe weather concerns today will be large
hail and damaging winds. However, locally backed flow in the low-
levels near any boundaries could produce a brief tornado threat. The
other concern will be for locally heavy rainfall as we have a very
moist airmass in place across the region. Some of the initial storms
will be slow moving and capable of producing rainfall rates up to 2
inches/hour.

We should see the threat for severe weather decrease by late evening
as we loose daytime heating. However, we do still have plenty of
moisture in place and active flow aloft, so shower and thunderstorm
chances will remain in the forecast through tonight.

The weather on Friday will largely depend on what transpires this
evening and overnight. As of now, we will keep fairly high rain
chances in the forecast Friday morning, but do not expect favorable
conditions for severe thunderstorms at this time. However, with some
afternoon breaks in the clouds we should be able to destabilize and
we will increase rain chances for all areas. We can't rule out some
severe thunderstorms as well and are under a Slight risk for most of
south central Texas. Locally heavy rainfall will also be a concern
given plenty of moisture, slow moving storms and remnant outflow
boundaries.

LONG TERM (Saturday through Thursday)...
Rain chances should temporarily decrease across the area this weekend
as shortwave ridging in the mid-levels moves in from the west. The
pattern will turn active once again early next week as another upper
level trough develops to our west. We will keep fairly high rain
chances in the forecast through at least mid-week. High temperatures
should stay close to normal, with overnight lows likely remaining
above normal.

&&

.PRELIMINARY POINT TEMPS/POPS...
Austin Camp Mabry              65  78  64  81  62 /  50  90  60  20   0
Austin Bergstrom Intl Airport  66  78  64  81  61 /  40  90  60  20   0
New Braunfels Muni Airport     67  79  64  81  62 /  40  90  60  20   0
Burnet Muni Airport            62  76  62  77  59 /  60  90  50  10   0
Del Rio Intl Airport           71  84  65  86  65 /  50  70  40  10  10
Georgetown Muni Airport        62  77  63  79  60 /  60  90  60  10   0
Hondo Muni Airport             68  83  64  85  63 /  50  90  50  10   0
San Marcos Muni Airport        66  78  64  81  61 /  40  90  60  20   0
La Grange - Fayette Regional   68  81  67  83  64 /  40  80  70  40   0
San Antonio Intl Airport       68  80  64  82  63 /  40  90  60  20   0
Stinson Muni Airport           70  81  65  83  64 /  40  90  60  20   0

&&

.EWX WATCHES/WARNINGS/ADVISORIES...
None.
&&

Aviation...Huffman
Short-Term/Long-Term...Huffman
Public Service/Data Collection...33
Hazardous weather outlook, May 2, 3:56 AM CDT, 17 hours 24 minutes before
Hazardous Weather Outlook
National Weather Service Austin/San Antonio TX
356 AM CDT Thu May 2 2019

TXZ171>173-183>194-202>209-217>225-228-031200-
Llano-Burnet-Williamson-Val Verde-Edwards-Real-Kerr-Bandera-
Gillespie-Kendall-Blanco-Hays-Travis-Bastrop-Lee-Kinney-Uvalde-
Medina-Bexar-Comal-Guadalupe-Caldwell-Fayette-Maverick-Zavala-
Frio-Atascosa-Wilson-Karnes-Gonzales-De Witt-Lavaca-Dimmit-
356 AM CDT Thu May 2 2019

This Hazardous Weather Outlook is for South-Central Texas..

.DAY ONE...Today And Tonight.

There is a slight risk of severe storms for most of South-Central
Texas this afternoon and evening. Large hail and damaging winds
will be the main threats, but isolated tornadoes will be possible
especially west of I-35. In addition, rainfall amounts could
exceed 2 inches within the stronger thunderstorms which could lead
to minor flooding.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Strong storms will remain possible Friday and the entire area is
in a marginal risk for severe storms.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

In the hours before

Special weather statement, May 2, 5:28 PM CDT, 3 hours 52 minutes before
Special Weather Statement
National Weather Service Austin/San Antonio TX
528 PM CDT Thu May 2 2019

TXZ186-188-189-022315-
Gillespie TX-Kerr TX-Kendall TX-
528 PM CDT Thu May 2 2019

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL KERR...SOUTHEASTERN
GILLESPIE AND NORTHWESTERN KENDALL COUNTIES UNTIL 615 PM CDT...

At 527 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles southwest of Fredericksburg, moving southeast at 15 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Kerrville, Fredericksburg, Comfort, Stonewall, Luckenbach, Cain City,
Old Tunnel State Park, Rocky Hill, LBJ State Park, Bankersmith,
Cypress Creek, Blumenthal, Grapetown, Kerrville-Schreiner Park,
Center Point and LBJ National Historical Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

A Severe Thunderstorm Watch remains in effect until 700 PM CDT for
south central Texas.

LAT...LON 3005 9919 3038 9902 3025 9859 2990 9893
TIME...MOT...LOC 2227Z 299DEG 11KT 3021 9896

YB
Special weather statement, May 2, 5:33 PM CDT, 3 hours 47 minutes before
Special Weather Statement
National Weather Service Austin/San Antonio TX
533 PM CDT Thu May 2 2019

TXZ173-194-022315-
Williamson TX-Lee TX-
533 PM CDT Thu May 2 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN WILLIAMSON AND
NORTHWESTERN LEE COUNTIES UNTIL 615 PM CDT...

At 533 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles northwest of Lexington, moving northeast at 20 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Lexington, Tanglewood, Blue and Leo.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3033 9698 3042 9737 3066 9724 3046 9715
      3056 9696 3054 9695 3055 9694 3054 9692
      3049 9689 3047 9691 3046 9690 3046 9688
      3044 9687
TIME...MOT...LOC 2233Z 204DEG 17KT 3047 9712

YB
Special weather statement, May 2, 6:14 PM CDT, 3 hours 6 minutes before
Special Weather Statement
National Weather Service Austin/San Antonio TX
614 PM CDT Thu May 2 2019

TXZ188>190-030000-
Blanco TX-Gillespie TX-Kendall TX-
614 PM CDT Thu May 2 2019

...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL BLANCO...
SOUTHEASTERN GILLESPIE AND NORTHWESTERN KENDALL COUNTIES UNTIL 700 PM
CDT...

At 613 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles southeast of Luckenbach, or 15 miles northeast of Comfort,
moving east at 35 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Stonewall, Luckenbach, Cain City, Old Tunnel State Park, Rocky Hill,
LBJ State Park, Bankersmith, Sisterdale, Kreutzberg, Hye, Blumenthal,
Albert, Grapetown, Waring, LBJ National Historical Park and Crown.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

A Severe Thunderstorm Watch remains in effect until 700 PM CDT for
south central Texas.

LAT...LON 3002 9887 3032 9881 3022 9845 2984 9868
TIME...MOT...LOC 2313Z 290DEG 31KT 3009 9869

YB
Local storm report, May 2, 6:55 PM CDT, 2 hours 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
655 PM CDT THU MAY 2 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0654 PM     FLASH FLOOD      FREDERICKSBURG          30.27N 98.87W
05/02/2019                   GILLESPIE          TX   LAW ENFORCEMENT

            SEVERAL LOW WATER CROSSINGS FLOODED IN
            FREDERICKSBURG.

&&

CVP
Local storm report, May 2, 6:57 PM CDT, 2 hours 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
657 PM CDT THU MAY 2 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0656 PM     FLASH FLOOD      10 SW FREDERICKSBURG    30.19N 99.00W
05/02/2019                   GILLESPIE          TX   LAW ENFORCEMENT

            FLOODING OCCURRING ON SH16 SOUTHWEST OF
            FREDERICKSBURG.

&&

CVP
Special weather statement, May 2, 7:12 PM CDT, 2 hours 8 minutes before
Special Weather Statement
National Weather Service Austin/San Antonio TX
712 PM CDT Thu May 2 2019

TXZ183-030100-
Val Verde TX-
712 PM CDT Thu May 2 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN VAL VERDE COUNTY
UNTIL 800 PM CDT...

At 711 PM CDT, Doppler radar was tracking a strong thunderstorm 9
miles southwest of Juno, moving northeast at 10 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Juno.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

A Severe Thunderstorm Watch remains in effect until 200 AM CDT for
south central Texas.

LAT...LON 2996 10125 3006 10135 3024 10118 3007 10090
TIME...MOT...LOC 0011Z 228DEG 8KT 3007 10124

YB

The air that afternoon

The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.

Del Rio, TX (KDLF), 00:00Z

2.3 hours before the tornado, 52 km from the path. May 3, 2019.

Skew-T log-pSkew-T log-p diagram, Del Rio, TX at 00:00Z on 2019-05-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 2026 joules per kilogram, CIN -12, lifted condensation level 1175 meters above ground. Wind barbs in knots down the right edge.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Del Rio, TX at 00:00Z on 2019-05-03The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 10 square meters per square second, 0 to 6 km bulk shear 33 knots.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
2026 J/kg
Mixed-layer CIN
-12 J/kg
Surface CAPE
2906 J/kg
Mixed-layer LCL
1175 m above ground
0-6 km bulk shear
33 kt
0-1 km bulk shear
13 kt
0-1 km storm-relative helicity
10 m²/s²
0-3 km storm-relative helicity
23 m²/s²
Significant tornado parameter
0.2
Supercell composite
1.8
0-3 km lapse rate
6.5 K/km

Open this sounding in Storm Lab

Del Rio, TX (KDLF), 12:00Z

9.7 hours after it, 52 km from the path. May 3, 2019.

Skew-T log-pSkew-T log-p diagram, Del Rio, TX at 12:00Z on 2019-05-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 478 joules per kilogram, CIN -186, lifted condensation level 536 meters above ground. Wind barbs in knots down the right edge.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Del Rio, TX at 12:00Z on 2019-05-03The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 137 square meters per square second, 0 to 6 km bulk shear 35 knots.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
478 J/kg
Mixed-layer CIN
-186 J/kg
Surface CAPE
44 J/kg
Mixed-layer LCL
536 m above ground
0-6 km bulk shear
35 kt
0-1 km bulk shear
23 kt
0-1 km storm-relative helicity
137 m²/s²
0-3 km storm-relative helicity
134 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.9
0-3 km lapse rate
3.4 K/km

Open this sounding in Storm Lab

The surface observations

Del Rio International (Aut) (DRT), 49 km from the path, in the two hours either side.

Time (UTC)Temp (°F)Dew point (°F)WindGust (kt)Pressure (mb)Weather
00:20 UTC90° 10 kt1009.8
00:25 UTC90° 11 kt1009.5
00:30 UTC90° 14 kt1009.5
00:35 UTC90° 11 kt1009.1
00:40 UTC100° 13 kt1009.5
00:45 UTC90° 13 kt1009.8
00:50 UTC90° 11 kt1009.8
00:53 UTC8068100° 10 kt1010.2
00:55 UTC90° 10 kt1010.2
01:00 UTC100° 10 kt1010.2
01:05 UTC100° 10 kt1010.2
01:10 UTC100° 11 kt1010.2
01:15 UTC90° 13 kt1010.2
01:20 UTC100° 11 kt1010.2
01:25 UTC100° 11 kt1010.2
01:30 UTC90° 11 kt1010.2
01:35 UTC100° 13 kt1010.2
01:40 UTC90° 14 kt201010.2
01:45 UTC80° 13 kt1010.2
01:50 UTC90° 20 kt1009.8
01:53 UTC786780° 14 kt261009.8
01:55 UTC90° 15 kt1009.8
02:00 UTC90° 15 kt1010.5
02:05 UTC90° 13 kt1010.8
02:10 UTC110° 16 kt1010.8
02:15 UTC100° 13 kt1010.8
02:20 UTC100° 15 kt1010.5
02:25 UTC90° 16 kt1009.8
02:30 UTC90° 15 kt201010.2
02:35 UTC80° 15 kt1010.5
02:40 UTC90° 14 kt1010.2
02:45 UTC90° 15 kt201010.2
02:50 UTC80° 11 kt171010.8
02:53 UTC766680° 12 kt211011.2
02:55 UTC80° 11 kt1011.2
03:00 UTC100° 13 kt191011.5
03:05 UTC766690° 12 kt191011.9TS
03:10 UTC80° 15 kt1012.2
03:15 UTC80° 13 kt1011.9
03:20 UTC90° 11 kt181011.5
03:25 UTC90° 13 kt1011.5
03:30 UTC90° 7 kt1011.5
03:35 UTC90° 13 kt1011.5
03:40 UTC80° 9 kt1011.9
03:41 UTC766670° 7 kt161011.9VCTS
03:45 UTC50° 11 kt1012.2
03:50 UTC20° 11 kt1012.5
03:53 UTC7465360° 11 kt191012.5VCTS
03:55 UTC 14 kt1012.5
03:57 UTC7063360° 11 kt191012.5TS
04:00 UTC40° 9 kt141012.5-RA
04:05 UTC80° 4 kt1012.9RA
04:10 UTC20° 14 kt201012.9RA BR
04:15 UTC676420° 13 kt211012.5+TSRA BR

From the Iowa Environmental Mesonet's archive of airport observations.

The radar

The Laughlin AFB radar (KDFX), 97 km away, was scanning. The volume nearest the touchdown began at 02:18 UTC.

Open the radar archive at this moment, over the track

Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.

What was reported nearby

Local storm reports within 60 km of the path, in the three hours either side.

Time (UTC)ReportWhereCountyRemark
02:20 UTCTORNADO9 Ne ComstockVal Verde, TXSTORM CHASER REPORTED A TORNADO APPROXIMATELY 9 MILES NORTHEAST OF COMSTOCK.
03:24 UTCHAIL 23 Wsw Rough Canyon RecrVal Verde, TX
03:25 UTCHAIL 2.751 Ssw Rough Canyon RecrVal Verde, TXTIME ESTIMATED USING RADAR.

From the Iowa Environmental Mesonet's archive of National Weather Service local storm reports.

This ground now

The live radar over the trackEvery 2019 tornado in TexasEvery tornado in Texas since 1950Warnings in force in Texas nowThe forecast where you are

The other tornadoes of May 2, 2019

15 more were confirmed in the United States that day.

DateTimeRatingWherePath (mi)Width (yd)DeathsInjuriesDamage
May 26:30 AM CDTEF1Shelby, TX0.6118$10,000
May 26:40 AM CDTEF1De Soto Parish, LA1.0240$10,000
May 27:08 AM CDTEF1De Soto Parish, LA0.2330$150,000
May 212:37 PM CDTEF1Pulaski, AR1.5200$100,000
May 21:14 PM CDTEF0Pulaski, AR5.1500$100,000
May 21:26 PM CDTEF0Pulaski, AR3.780
May 21:33 PM CDTEF0Pulaski, AR1.050$30,000
May 21:35 PM CDTEF0Faulkner, AR0.750$1,000
May 22:20 PM CDTEF0Prairie, AR4.5100
May 22:40 PM CDTEF0Jackson, AR0.250
May 24:29 PM CDTEF0Greene, AR0.250$30,000
May 26:02 PM CDTEF0Mississippi, AR0.250$1,000
May 26:11 PM CDTEF0Pemiscot, MO2.8150$5,000
May 26:20 PM CDTEF0Obion, TN0.2100$5,000
May 26:43 PM CDTEF0Obion, TN0.1100$5,000

What this means

Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.

Sources

NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.